advertisement
Question
Posted by: CHris | 2006/10/31

High heart rate

Hi Doc

I had a pericarditus about 6 months ago. After my 3 month check the doctor everything looked good. Until recently I felt fine but about 6 weeks ago I experienced something strange. Panic and dizziness, short of breath and all those things assosiated with heart problems. I went to the ER and found that my heart rate was 200. Iam 24. The doctors gave me something to bring it down witch it then did. I was sent home home the next day on inderol. After that ive been having a few lighter symptoms. My cardiologist is Dr W Basson and he put a 24 hour ECG on me and the results were not different. He said I should get excersise. Ive been to my GP and he seems to think its panic attacks. He put me on an anti depressant but iam not so sure. It really scares me when it happens and usually last about 10 min. I can feel its my hear6t and it feels like its beating irregularly when it happens. Please help

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageArchive


Dear Chris,

It is quite possible that you are experiencing something like a panic attack. Many patients have similar problems. Once a heart condition has been diagnosed, the patient becomes very aware of symptoms and signs. Thereafter, whenever any of those symptoms re-appears, the patient’s first thought, understandably, is that the condition has recurred or worsened. There is much overlap of cardiac symptoms with other conditions eg a fast pulse is associated with thyrotoxicosis, fever, blood loss, anxiety and anaemia to name but a few.

Looked at logically, you would not have improved so dramatically on Inderal, or been allowed home the next day from the ER, if there was even the slightest hint of cardiac problems. Also, having had a 24-hour ECG interpreted by a VERY competent cardiologist, is reassuring.

I am quite sure that you are right : what you feel during these spells is your heart racing and beating irregularly. But the evidence also shows that the CAUSE of this is not a heart problem, but much more likely to be anxiety induced, for whatever reason. Anxiety attacks can produce exactly the symptoms you describe. This is a normal response by your heart to stress. When patients ask about it, I advise them always to see cardiologist, to be sure that there is no underlying heart problem. This you have done, and are fortunate to have been given a clean bill of health.

I hope things will soon improve for you. If not, then remember that you can always get a second consultation with you cardiologist, or even a second opinion from another one.

Good luck.

HeartDoc.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: Chris | 2006/11/01

Thank you doc

But it wasnt the inderal that stabilised me. whilst in the ER they gave me 3 intravenice injections of something which made me feel very weird and bad. It actually caused pain in my chest. Thats what made it normal. The inderal seems to have maintained it though. So my questions, is your predicition still the same as what you said for my previous email. I stil feel tingly and numb when these spells happen in my legs and arms. Dont mean to be a pain. But really need to be sure.

Reply to Chris

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement